My father is 65 years old. He has bipolar disorder for 40 years. He also has diabetes. He is taking medicine for high blood pressure.
For a very long time, he took lithium 1000 mg and oxcarbazepine 900 mg. 2-3 episodes used to happen, normally of long manic spell followed by gloomy/not so active spell. He stopped lithium due to toxicity, as even low dose was toxic. He started 200 mg quetiapine at night. In manic spell, he used to take up to 30 mg aripiprazole for 2-3 months.
Considering his age and other medical conditions, what should be the right combination of medicine? Is aripiprazole safe? (it is very effective in mania for him) Now he has stopped aripiprazole, and he is fine. But he is complaining of restlessness sometimes. He feels like not wanting to sit in a place. What should be given to him in this post mania phase? Please ask for any more details if you require.
Welcome to icliniq.com.
I have read through your query in detail. Please find my observations below.
Medicines for mental health conditions should be taken under the strict supervision of the psychiatrist. As mentioned above, lithium toxicity is a serious concern and it is good that you have stopped lithium due to toxicity.
Quetiapine is an atypical antipsychotic medication and studies have shown that it is a safe and effective medication for the elderly. The side effects are less when the patient takes Quetiapine.
Transient hypotension, dizziness, and somnolence are the only side effects in patients and is seen rarely. Long term use of Quetiapine has shown no serious side effects in the elderly.
Aripiprazole is good medicine but might cause agitation and activation in about 8 percent of elderly people who take it. Studies show that in most patients Aripiprazole can be continued at a dose of 10 to 15 mg/day. Aripiprazole has less metabolic side effects than other medicines.
Side effects of Aripiprazole include dizziness, weakness, lightheadedness, nausea, vomiting, stomach upset, tiredness, excess saliva or drooling, choking or trouble in swallowing, blurred vision, headache, anxiety, weight gain, drowsiness, sleep problems (insomnia) and constipation.
There is a little increase in the risk of stroke in the elderly due to the intake of antipsychotic medicines, though this is very less. It is very important to go into details of patient problems when prescribing and changing doses of medicines.
I hope your father is managing well with his diabetes and blood pressure.
Considering the above, it is best to prescribe medicines based on benefit and risk. Some patients might do well without medicine without much bipolar symptoms and in the absence of frequent attacks, however many require medicines like your father.
There is no fixed regimen over one medicine being better than the rest but medicine like Aripiprazole has fewer side effects.
Can you please let us know the treatment he has undertaken in the last 2 years, including medicine name and duration for which it was taken, dose, symptoms, and improvements.
Was this answer helpful?|
Thanks a lot doctor.
In addition to the above information, I forgot to mention that in manic phase he also takes 2 mg of Rivotril for sleep. In the past 2 years his health is more or less the same.
Welcome back to icliniq.com.
1. Please change the medications only under the recommendation of the treating psychiatrist and after clinical evaluation. The following are only suggestions based on information given by you. Patients with diabetes and hypertension have a limited choice of antipsychotic medications and require medications to be taken on an individual basis.2. Oxcarbazepine is a good alternative to lithium. However, if he is taking Quetiapine, then that is better.3. Right now:
Was this answer helpful?|
Query: Hi doctor, My query is regarding the incompatibility of Quetiapine and Lamotrigine with other groups of drugs. Now I have to get treatment for an anaerobic infection. I was prescribed Azithromycin, Clindamycin, Metronidazole and Mycomax. However, I will be extremely grateful if you list me all grou... Read Full »
Query: Hi doctor, I have been on Klonopin that is Clonazepam prescribed before 14 years for panic attacks and anxiety. I am currently on the 2 mg dosage and taking it four times a day. This is monitored every few months by my family doctor. For the past one week, I have noticed that I have been experienc... Read Full »
Query: Hi doctor, I am on Lithium 600 mg per day and Quetiapine 300 mg per day. I would like to know what kind of food, beverages and medicines I should avoid. Read Full »
Ask your health query to a doctor online?Ask a Geriatrician Now